PURPOSE: To evaluate patients who have a paradoxical response (development of new opacities) to treatment for tuberculous pleural effusion not related to acquired immunodeficiency syndrome. MATERIALS AND METHODS: In 16 patients, follow-up chest radiographs (n = 16) and initial (n = 2) and follow-up (n = 9) computed tomographic (CT) scans of the chest were retrospectively reviewed by two radiologists. Patient records (n = 16) and results of percutaneous needle aspiration and/or biopsy (n = 6) were reviewed by one radiologist. RESULTS: Eighteen episodes of new lesion development were identified on radiographs in 16 patients. Each episode showed single (nine of 18 episodes, 50%) or multiple (nine of 18 episodes, 50%) nodules, most of which were in the peripheral lung (16 of 18 episodes, 89%) ipsilateral to the side of previous effusion (17 of 18 episodes, 94%). On CT scans, all lesions were peripheral pulmonary nodules, not round atelectasis. Needle aspiration and/or biopsy of the lesions showed findings consistent with tuberculosis in all six patients. Lesions usually evolved within 3 months after the start of medication (13 of 18 episodes) and finally disappeared (15 episodes) or left residual opacities (three episodes) 3-18 months later, with continuation of medication. CONCLUSION: New lung lesions that develop during medication for tuberculous pleural effusion should be considered a transient worsening that ultimately improves with continuation of medication.
- Lung, diseases
- Lung, effects of drugs on Pleura, diseases
- Pleura, infection
- Tuberculosis, pulmonary